Hail, Aurora
- When
- August 2, 6:36 PM CST
- Where
- Aurora County, 0.85 mi NW of Stickney
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.590, -98.440
Hail was mostly dime or smaller size, with a few stones as large as half dollars.
Thunderstorms produced large and damaging hail in part of southeast South Dakota on the evening of August 2nd. The area affected was in Brule, Aurora, and Charles Mix Counties between the Missouri and James Rivers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large and damaging hail in part of southeast South Dakota on the evening of August 2nd. The area affected was in Brule, Aurora, and Charles Mix Counties between the Missouri and James Rivers. The largest hail stones were larger than baseballs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 2, 5:32 PM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 632 PM CDT SAT AUG 2 2014 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 326 PM CDT SAT AUG 2 2014 MCV CONTINUES TO SPIN ACROSS SOUTHWEST MINNESOTA...AND AFTER DIURNAL DOWN TIME LATE MORNING AND EARLY AFTERNOON...HAS STARTED TO KICK UP DEVELOPMENT OF SHRA/TSRA ONCE AGAIN IN A CONCENTRATED AREA. MCV IS IN ADVANCE OF ONE STRONG WAVE PUSHING INTO WEST CENTRAL MINNESOTA... WHILE ANOTHER WAVE IS POISED ACROSS NORTH CENTRAL SOUTH DAKOTA...BOTH MOVING SOUTHEAST AT AROUND 20 MPH. EVOLUTION OF CONVECTION IN THE SHORT TERM...AS WELL AS POTENTIAL FOR HAZARDOUS WEATHER...IS PRIMARY CONCERN. MCV WILL CONTINUE TO PRODUCE ISOLATED TO SCATTERED CONVECTION AS IT DRIFTS ACROSS SOUTHWEST MINNESOTA...ENVIRONMENT SOMEWHAT LESS UNSTABLE THAN THAT TO THE WEST...WITH A GRADIENT IN MID LEVEL LAPSE RATE OVER THE HEART OF THE CWA. COULD SEE A LITTLE MARGINAL HAIL WITH STRONGER STORMS LATE AFTERNOON IN SW MN. TRAILING MID LEVEL BOUNDARY FROM THIS...ALONG WITH VISUAL EVIDENCE OF ACCAS SUGGESTS POTENTIAL LOCATION FOR MORE DEVELOPMENT BACK TO THE NORTHWEST THROUGH EARLY EVENING. AS WEAK JET DROPS SOUTH THIS EVENING...WILL GET AN INCREASE IN THE LOW LEVEL JET...NOT A STRONG INCREASE...BUT JUST ENOUGH THAT WILL ENHANCE NOCTURNAL DEVELOPMENT TOWARD THE LOWER MISSOURI VALLEY HEADING THROUGH THE NIGHT. ELEVATED INSTABILITY SHOULD REMAIN A FAIRLY SKINNY 500-1000 J/KG AT MOST...AND EFFECTIVE SHEAR IS JUST ENOUGH THAT COULD SEE A LITTLE MARGINAL HAIL WITH STORMS...BUT THIS WOULD BE MORE APT TO BE DURING THE EVENING...AND THEN PERHAPS FURTHER SOUTHWARD LATER INTO THE NIGHT. MOST ACTIVITY EXCEPT FOR SOME LINGERING CONVECTION IN THE FAR EAST/SOUTHEAST SHOULD HAVE ENDED BY 12Z...WITH LACK OF DEEPER LIFT SUPPORT FOR MUCH OF THE DAY. BY TOMORROW AFTERNOON...BOUNDARY REINFORCED BY ANY CONVECTION SHOULD HAVE SETTLED SOUTHWARD INTO EASTERN NEBRASKA AND WESTERN IOWA AND WILL WATCH SECONDARY BOUNDARY MOVING SOUTHWARD THROUGH NORTHEAST SOUTH DAKOTA DURING THE AFTERNOON. WITH SUPPORT OF ANOTHER OF THESE WEAK NORTHWEST FLOW WAVES...SHOULD GET ADDITIONAL SHOWER/THUNDERSTORM DEVELOPMENT. SOME FAIRLY HIGH DEWPONTS WILL CONGEAL AROUND THE SOUTHERN BOUNDARY AND INCREASE POTENTIAL INSTABILITY...ALTHOUGH COULD REMAIN JUST A BIT CAPPED UNTIL SUBTLE LIFT FORCING BEYOND THE DAYTIME PERIOD. AGAIN WOULD HAVE A VERY MARGINAL SEVERE WEATHER THREAT FOR MAINLY EAST THROUGH SOUTH CWA DURING THE LATE AFTERNOON. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 326 PM CDT SAT AUG 2 2014 A WEAK FRONTAL BOUNDARY WILL SAG THROUGH THE REGION LATE SUNDAY AFTERNOON AND DROP SOUTHEAST. AN ISOLATED STORM OR TWO MAY FORM ALONG THIS BOUNDARY LATE SUNDAY AFTERNOON...AND WILL MAINTAIN A SLIGHT CHC POP OVER THE FAR EASTERN CWA. THE MID LEVEL RIDGE WILL BEGIN TO FLATTEN EARLY NEXT WEEK AND WILL BRING AN EXTENDED PERIOD OF UNSETTLED WEATHER TO THE NORTHERN PLAINS...ESPECIALLY BY MID WEEK. BY MONDAY...ANTICIPATING A WEAK SHORTWAVE TO CROSS THE NORTHERN ROCKIES AND ENTER INTO NORTHWESTERN SD MONDAY MORNING. MUCH LIKE THIS MORNING...COULD ANTICIPATE A WEAK MCV CROSSING THE AREA...SO WHILE OVERALL POP TRENDS ARE LOW...WILL NEED TO WATCH HOW THIS WAVE MOVES SOUTHEAST. THE MOST UNSETTLED PERIOD OF THE MEDIUM RANGE BEGINS BY TUESDAY MORNING AS A WARM FRONT FORMS SOUTH OF THE CWA MONDAY NIGHT. SEVERAL PIECES OF ENERGY WILL BEGIN TO EJECT EASTWARD INTO THE PLAINS BY MID-WEEK...AND MODELS CONTINUE TO HAVE A RELATIVELY SCATTERED PERSPECTIVE ON WHERE THE HIGHEST INFLUENCE FROM THIS ENERGY WILL FALL. AT THIS TIME...RAIN CHANCES ARE EXPECTED TO INCREASE EARLY TUESDAY MORNING...AND PERSIST ALL DAY AND INTO TUESDAY NIGHT ALONG AND NORTH OF THE WARM FRONT. DEPENDING ON WHERE THIS BOUNDARY FALLS...TEMPERATURES COULD BE SUBSTANTIALLY IMPACTED ON WEDNESDAY WITH RAIN COOLED AIR NORTH OF THE BOUNDARY AND A QUICK JUMP INTO THE 80S SOUTH OF THE BOUNDARY. ECMWF/GFS CONTINUE TO FLIP FLOP ON THE THURSDAY AND FRIDAY TIME PERIODS...WITH COMPLETELY DIFFERENT PICTURES ALOFT. ECMWF DOES LINE MORE FAVORABLE WITH THE GEM...SUGGESTING CONTINUED PRECIPITATION CHANCES THURSDAY AND DIMINISHING CHANCES FRIDAY. GFS ON THE OTHER HAND AS RENEWED UPPER RIDGING AND SURFACE HIGH PRESSURE OVER THE GREAT LAKES WHICH WOULD SUGGEST A BRIEF BREAK IN PRECIPITATION THURSDAY WITH RENEWED RAIN CHANCES BY FRIDAY. ALL THIS SAID...CONFIDENCE LEVELS RATHER LOW...AND GIVEN VARIANCE IN GUIDANCE...SEE NO REASON TO DEVIATE SUBSTANTIALLY FROM POPULATED VALUES. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 632 PM CDT SAT AUG 2 2014 GENERALLY VFR WITH ISOLATED -TSRA THROUGH 06Z...POSSIBLY CONTINUING SOUTH OF INTERSTATE 90 THROUGH 15Z. POSSIBLE EXCEPTION TO VFR IN THE FORM OF PATCHY 3-5SM/BR 08Z-14Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...CHAPMAN LONG TERM...DUX AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 441 AM CDT SAT AUG 2 2014 MNZ071-097-098-SDZ038>040-050-052>070-030945- LINCOLN MN-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD- BON HOMME-YANKTON-CLAY SD- 441 AM CDT SAT AUG 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-NEZ013- 014-SDZ071-030945- LYON IA-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON- DIXON-DAKOTA-UNION- 441 AM CDT SAT AUG 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SPOTTY THUNDERSTORMS ARE POSSIBLE NORTH OF INTERSTATE 90 THIS AFTERNOON...AND SOUTH OF INTERSTATE 90 OVERNIGHT TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON. IF THUNDERSTORMS DO DEVELOP...STRONGER STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
The Sioux Falls radar (KFSD), 138 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
10 hail. Local standard time, as filed.
Hail was mostly dime or smaller size, with a few stones as large as half dollars.
Golf Ball size hail caused an unknown amount of damage to vehicles and crops.
Large hail caused an unknown amount of damage to vehicles, windows, and crops.
Large hail broke windows dented vehicles, and damaged crops. The amount of damage was not known.
Large hail caused an unknown amount of damage to vehicles and crops.
Large hail caused an unknown amount of damage to vehicles, windows, and crops.
Large hail covered the ground, and caused an unknown amount of crop damage.
Large hail covered the ground, and caused an unknown amount of crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532631, 532632, 532633, 532635, 532636, 532637, 532638, 532639, 532640, 532641.